|Sustiva and Methadone
Apr 3, 2000
Since it is a well established fact that Sustiva lowers the blood levels of methadone, could you please tell me which long-acting narcotics will work with this drug?? I have severe neuropathy that was well controlled with methadone; but after switching to Sustiva we had to double the dose. I still get breakthrough neuropathy pain in the middle of the night. My doctor is not interested in taking me off of Sustiva as I am doing so well; she also is balking at raising the methadone any higher (I currently take 20mg twice a day). I would be agreeable to switch narcotics rather than to keep increasing the methadone, as it is obvious the Sustiva lowers the blood levels of methadone AND seems to shorten the half-life as well. Thank you.
Response from Dr. Henry
you don't mention whether you are taking anything else for the neuropathy (such as Neurontin, Elavil, Ca, Mg, B6, etc). A good start for Rx of neuropathy is a self help book like Jon Kaiser's Healing HIV. I often work with a pain clinic utilizing alternative Rx (acupuncture, etc) as well as standard meds. If all of those routes have been explored and/or the decision is to stick with narcotic Rx then a trial of Fentyl patches (low dose 25-50 mcg) might be considered. In my experience the interaction of methadone with Sustiva is actually variable. Keith Henry, M.D.
Lower Extremities Weakness
Neuropathy--to Dr. Henry.
- When They Do The Hiv Blood Test Do They Also Check For Herpes?
- What Is The Life Span Of A Person Infected With Herpes?
- What Is The Difference Between Herpes And Shingles?
- Is It Bad To Scratch Shingles?
- What Causes Recurring Yeast Infections And Bacteria Vaginosis?
- What Is The Quickest Way To Get Rid Of Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.